Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 63, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2015, 7:07 PM CDT for Appanoose County, Wayne County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2015, 7:07 PM CDT (00:07 UTC)
- Expired
- Jun 20, 2015, 7:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Appanoose County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
060
WUUS53 KDMX 210007
SVRDMX
IAC007-185-210030-
/O.NEW.KDMX.SV.W.0063.150621T0007Z-150621T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT SAT JUN 20 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
SOUTHWESTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 730 PM CDT
* AT 707 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
SOUTHEAST OF CORYDON...MOVING SOUTH AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
SEYMOUR AND PROMISE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
IOWA.
LAT...LON 4072 9329 4076 9306 4059 9304 4058 9327
4059 9327
TIME...MOT...LOC 0007Z 339DEG 29KT 4068 9315
HAIL...1.00IN
WIND...<50MPH
$$
HARDING1 follow-up statement
720
WWUS53 KDMX 210028
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
728 PM CDT SAT JUN 20 2015
IAC007-185-210038-
/O.EXP.KDMX.SV.W.0063.000000T0000Z-150621T0030Z/
WAYNE IA-APPANOOSE IA-
728 PM CDT SAT JUN 20 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE AND
SOUTHWESTERN APPANOOSE COUNTIES WILL EXPIRE AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
IOWA.
LAT...LON 4072 9329 4076 9306 4059 9304 4058 9327
4059 9327
TIME...MOT...LOC 0026Z 339DEG 29KT 4068 9315
$$
HARDINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:50 PM CDT, 17 minutes earlier.
Area forecast discussion, Jun 20, 6:50 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 PM CDT SAT JUN 20 2015 .UPDATE... ISSUED AT 645 PM CDT SAT JUN 20 2015 COLD FRONT MAKING RAPID PROGRESS TO THE SOUTHEAST WITH THE AIRMASS BECOMING MORE STABLE BEHIND THE FRONT. EXPECT THE STORMS TO TRANSITION TO A BIG WIND THREAT AS THEY PUSH TO THE SOUTHEAST BUT FOR CENTRAL IOWA...STORMS SHOULD EXIT THE REGION BY 02Z WITH CLEARING SKIES ACROSS THE EAST BY 03Z. THE REMAINDER OF TONIGHT WILL BE QUIET. && .SHORT TERM /TONIGHT/... ISSUED AT 224 PM CDT SAT JUN 20 2015 FORECAST PROBLEM FOR TONIGHT WILL BE THUNDERSTORM DEVELOPMENT ALONG A FRONTAL BOUNDARY MAKING ITS WAY ACROSS CENTRAL IOWA. AT 20Z THE FRONTAL BOUNDARY WAS LOCATED ROUGHLY FROM OMAHA TO ATLANTIC THEN NORTHEAST TO FORT DODGE TO FOREST CITY. THE MAIN AREA OF CONCERN WILL BE THE I-80 CORRIDOR AND ESPECIALLY SOUTH WHERE IT HAS BEEN SUNNY ALL DAY AND HAS BEEN ABLE TO REALLY DESTABILIZE. MESOANALYSIS SHOWS AN UNCAPPED ENVIRONMENT WITH 5000-6000 CAPES ACROSS THE AREAS WEST OF I-35 AND SOUTH OF I-80. ONCE THE FRONT PUSHES TO THIS AREA THUNDERSTORMS SHOULD RAPIDLY DEVELOP AND BECOME SEVERE. AT THIS TIME IT LOOKS LIKE THE DES MOINES METRO AREA WILL BE ON THE WESTERN FRINGE OF THE DEVELOPMENT SO BETWEEN 21Z AND 00Z WE SHOULD SEE STORMS BLOW UP. STRONG LOW LEVEL SHEAR IN THE VICINITY OF THE FRONT WILL ALLOW FOR ROBUST UPDRAFTS AND THE POTENTIAL FOR A FEW TORNADOES. LARGE HAIL WILL ALSO BE A THREAT. THE STORMS WILL EVENTUALLY EVOLVE INTO A WIND THREAT AS WELL BUT THAT MAY BE EAST/SOUTH OF OUR AREA. THE STORMS SHOULD BE EAST OF THE AREA BY 06Z HOWEVER THE HRRR IS INDICATING A SECONDARY LINE DEVELOPING ALONG THE 850 FRONT AND PUSHING SOUTH BEFORE STALLING NEAR THE IA/MO BORDER. IF THIS HAPPENS SOUTHERN IOWA WILL BE GETTING SOME HEAVY RAINFALL AMOUNTS. AT THIS TIME CONFIDENCE IS LOW ON THAT SECOND SHOT OF RAINFALL SO I HAVE GRIDS CLEARING AFTER 06Z. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 224 PM CDT SAT JUN 20 2015 SURFACE HIGH PRESSURE WILL BUILD ACROSS THE MIDWEST INTO THE OHIO VALLEY ON SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SOUTH OF IOWA IN THE MORNING. A SHORTWAVE MOVING THROUGH THE WESTERLY FLOW ALOFT ACROSS THE NORTHERN PLAINS WILL STRENGTHEN A SURFACE LOW IN THE DAKOTAS SUNDAY AFTERNOON. THE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN WITH SOUTHERLY SURFACE FLOW LIFTING A WARM FRONT NORTH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT LATE IN THE DAY WITH CONVECTION BECOMING MORE WIDESPREAD DURING THE EVENING AND OVERNIGHT HOURS. INSTABILITY AND DEEP LAYER SHEAR WILL BE SUFFICIENT FOR A FEW STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. PRECIPITATION WILL END FROM SOUTHWEST TO NORTHEAST MONDAY. WARM FRONT LOOKS TO SETUP ACROSS NORTHERN KANSAS AND MISSOURI ON TUESDAY...GRADUALLY LIFTING NORTH AND PROVIDING A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. THE LATE AFTERNOON THROUGH THE OVERNIGHT HOURS IS THE MOST LIKELY TIMEFRAME FOR PRECIPITATION. ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN PLAINS INTO THE MIDWEST ON WEDNESDAY. OCCASIONAL SHOWERS AND THUNDERSTORMS COULD FESTER THROUGH THE DAY AIDED BY MULTIPLE SHORTWAVES MOVING THROUGH THE UPPER FLOW AND NEARBY FRONTAL BOUNDARY. PATTERN LOOKS TO REMAIN ACTIVE THROUGH THE END OF THE WEEK INTO NEXT WEEKEND WITH WEST AND NORTHWEST UPPER FLOW...MULTIPLE OUTFLOW BOUNDARIES AND A SURFACE FRONT SUPPORTING CHANCES FOR THUNDERSTORMS. && .AVIATION...21/00Z ISSUED AT 645 PM CDT SAT JUN 20 2015 COLD FRONT PUSHING RAPIDLY SOUTHEAST ACROSS TAF LOCATIONS WITH CLEARING BEHIND THE FRONT. EXPECT STORMS TO CLEAR KOTM BY 01Z WITH VFR CONDITIONS BY 02Z. VFR CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE TAF FORECAST WITH SFC WIND SWITCHING AROUND TO THE SOUTH AFT 16Z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...FAB SHORT TERM...FAB LONG TERM...ANGLE AVIATION...FAB
Hazardous weather outlook, Jun 20, 4:11 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 411 PM CDT SAT JUN 20 2015 IAZ036>038-047>050-059>062-072>075-082>086-093>097-212115- HAMILTON-HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 411 PM CDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES ARE POSSIBLE. HEAVY RAIN WILL OCCUR IN THE STRONGER THUNDERSTORMS WITH LOCALIZED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE PERIODICALLY POSSIBLE SUNDAY NIGHT THROUGH FRIDAY. A FEW OF THE STORMS MAY BE STRONG SUNDAY NIGHT AND MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM SATURDAY. IAZ004>007-015>017-023>028-033>035-039-044>046-057-058-070-071- 081-092-212115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-BLACK HAWK-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS- ADAIR-ADAMS-TAYLOR- 411 PM CDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE PERIODICALLY POSSIBLE SUNDAY NIGHT THROUGH FRIDAY. A FEW OF THE STORMS MAY BE STRONG SUNDAY NIGHT AND MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 20, 6:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT SAT JUN 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST 4 E AGENCY 41.00N 92.23W
06/20/2015 E60 MPH WAPELLO IA PUBLIC
ESTIMATED 60MPH WIND GUSTS APPROXIMATELY 4
MILES EAST OF AGENCY...RELAYED BY PUBLIC
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 20, 6:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT SAT JUN 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND DMG 2 E OTTUMWA 41.02N 92.38W
06/20/2015 WAPELLO IA PUBLIC
CHASER REPORTS OF TREES DOWN AND DEBRIS 2
MILES E OF OTTUMWA
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 20, 6:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT SAT JUN 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG 2 N OTTUMWA 41.05N 92.42W
06/20/2015 WAPELLO IA STORM CHASER
CHASER REPORTED LARGE TREES DOWN ACROSS
ROADS JUST NORTH OF OTTUMWA...
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 20, 6:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT SAT JUN 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 2 N OTTUMWA 41.05N 92.42W
06/20/2015 E1.75 INCH WAPELLO IA STORM CHASER
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 20, 6:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT SAT JUN 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL OTTUMWA 41.02N 92.42W
06/20/2015 E0.25 INCH WAPELLO IA PUBLIC
PUBLIC REPORTED HALF DOLLAR/1.25" HAIL IN
OTTUMWA...ALONG WITH NUMEROUS LARGE TREE
BRANCHES DOWN.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 20, 7:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT SAT JUN 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL OTTUMWA 41.02N 92.42W
06/20/2015 E1.25 INCH WAPELLO IA PUBLIC
PUBLIC REPORTED HALF DOLLAR/1.25" HAIL IN
OTTUMWA...ALONG WITH NUMEROUS LARGE TREE
BRANCHES DOWN.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:57 PM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Wayne | 6 hr |
| Jun 21, 1:54 AM CDT | Dense Fog Advisory | DMX | Appanoose, Black Hawk, Bremer, Davis, Grundy, Jasper and 7 more | 7 hr |
| Jun 21, 6:26 PM CDT | Special Weather Statement | DMX | Ringgold | 64 min |
| Jun 21, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.